Which of the following was most likely the reason for the patient‘s symptoms in the given-below case?
A 62-year-old woman complained to her physician of nose bleeding and red eyes. The woman has been receiving warfarin for one month because of deep venous thrombosis. Four days ago she started a treatment with erythromycin for an acute pharyngitis.
A. Erythromycin-induced inhibition of clotting factors synthesis B. Erythromycin-induced inhibition of warfarin metabolism C. Warfarin-induced microvascular thrombosis of nasal mucosa D. Erythromycin-induced decrease of intestinal absorption of Vit K E. Warfarin-induced decreased of Vit K production by intestinal flora
Erythromycin-induced inhibition of warfarin metabolism-learning objective: describe the clinically important drug interactions of warfarin. answer: b
macrolide antibiotics can inhibit warfarin metabolism so increasing the plasma level of the drug. this interaction is well established and prolongation of prothrombin time may occur even with small doses of erythromycin.
a) erythromycin does not inhibit the synthesis of clotting factors.
c) warfarin can cause local thrombosis that seems related to the inhibition of the anticoagulant
protein c, but this adverse effect is quite rare and usually occurs during the first day of warfarin
therapy, when the anticoagulant effect is not yet operative.
d) erythromycin has no effect on the intestinal absorption of vit k.
e) warfarin does not affect production of vit k by intestinal flora.